Staten Island University Hospital Staten island, NY
Samyak Dhruv, MD1, Abhishek Polavarapu, MD2, Vivek Gumaste, MD2; 1Staten Island University Hospital, New York, NY; 2Staten Island University Hospital, Staten Island, NY
Introduction: Clostridium difficile (C. diff) infection has increasing incidence in 21st century, particularly in elderly patients. In a patient on coumadin, we report an unexpected decrease in International Normalized Ratio (INR) during the treatment of second recurrence of C. Diff treated with fidaxomicin. According to the available information, fidaxomicin doesn’t interfere with warfarin, but in this case warfarin effects diminished and only with increased dosage therapeutic INR was achieved.
Methods: 66-year-old Female with Past Medical History of Hypertension, Diabetes, C.diff infection a year ago, Right Internal Jugular Vein Thrombus on Coumadin presented with diffuse abdominal pain and diarrhea. Diarrhea worsening in the few days before admission with frequency of 5-7 times per day, liquid in consistency. C.diff testing came back positive. White blood cell count stayed around 5000/Microliter during the admission, so we classified it as a nonsevere episode of C.diff. Patient was started on the Fidaxomicin therapy as this was her 1st recurrence and initial episode was treated with Vancomycin. From the next day of starting Fidaxomicin INR started declining, (#Figure 1) it became subtherapeutic requiring more coumadin dose reaching to 10mg per day from baseline 3mg per day. Apart from Fidaxomicin and Coumadin, patient was on Metoprolol, Nifedipine, Insulin during the hospital stay, none of the above has proven to cause the subtherapeutic INR. Patient remained on the same low salt diet during the hospital stay. Patient remained in the hospital for 2 weeks for severe diarrhea, subtherapeutic INR and eventually supratherapeutic INR. Discussion: Incidence of the C. diff infection is increasing and so is the use of the drugs to treat it. Guidelines recommend fidaxomicin as a treatment option for the severe or non-severe initial episode of C. Diff infection, first recurrence (if vancomycin given for the initial episode), and second or subsequent recurrence. From our case, we recommend a careful use of Fidaxomicin in C. diff when patient is on Coumadin and at high risk for clots. Alternate regimen such as the prolonged pulse taper of Vancomycin should be used for the C.diff recurrences. There is only one article about this interaction in the literature and as Gastroenterologists increase the use of this drug to treat C.Diff infection, further studies need to be done to confirm this interaction to prevent catastrophic complications in the elderly with subtherapeutic INR.
Line Graph showing the Effect of Fidaxomicin on the INR
Disclosures: Samyak Dhruv indicated no relevant financial relationships. Abhishek Polavarapu indicated no relevant financial relationships. Vivek Gumaste indicated no relevant financial relationships.